Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 231, NWS Dodge City, KS

August 19, 2005Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 19, 2005, 8:06 PM CDT for Kiowa County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 8:06 PM CDT (01:06 UTC)
Expired
Aug 19, 2005, 8:45 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 3:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2670 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 200107
SVRDDC
KSC097-200145-
/O.NEW.KDDC.SV.W.0231.050820T0106Z-050820T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
806 PM CDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 845 PM CDT

* AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR MULLINVILLE...MOVING NORTHEAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN KIOWA COUNTY...
  MULLINVILLE...
  GREENSBURG...
  HAVILAND...

LAT...LON 3771 9954 3745 9955 3753 9901 3773 9910

$$

UMSCHEID
2 follow-up statements
000 
WWUS53 KDDC 200127
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
826 PM CDT FRI AUG 19 2005

KSC097-200145-
/O.CON.KDDC.SV.W.0231.000000T0000Z-050820T0145Z/
KIOWA KS-
826 PM CDT FRI AUG 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN KIOWA COUNTY
UNTIL 845 PM CDT...

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL.  THIS STORM WAS LOCATED NEAR GREENSBURG...AND MOVING
NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN KIOWA COUNTY...
  GREENSBURG...
  HAVILAND...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3771 9954 3745 9955 3753 9901 3773 9910

$$

JOHNSON
000 
WWUS53 KDDC 200144
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
844 PM CDT FRI AUG 19 2005

KSC097-200154-
/O.EXP.KDDC.SV.W.0231.000000T0000Z-050820T0145Z/
KIOWA KS-
844 PM CDT FRI AUG 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KIOWA COUNTY WILL
EXPIRE AT 845 PM CDT...

AT 842 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN KIOWA COUNTY...
  HAVILAND...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHWESTERN KANSAS.

LAT...LON 3771 9954 3745 9955 3753 9901 3773 9910

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:50 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 19, 3:50 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CDT FRI AUG 19 2005

.DISCUSSION...

DAYS 1-2...
THE UPPER AIR ANALYSIS FROM 12Z THIS MORNING SHOWED THE CENTRAL HIGH
PLAINS UNDER THE RIGHT ENTRANCE REGION OF A 250 MB JET.  A TONGUE
OF SUBTROPICAL MOISTURE ALSO EXTENDED FROM NEW MEXICO ACROSS THE
REGION.  A WEAK SHORTWAVE TROUGH MOVED THROUGH THE AREA THIS MORNING
ENHANCING THE THUNDERSTORMS.  THUNDERSTORMS WERE REDEVELOPING THIS
AFTERNOON ALONG A SURFACE TROUGH THAT HAS BEEN STRENGTHENED BY
OUTFLOW FROM THIS MORNINGS THUNDERSTORM COMPLEX. THE SOUTHEAST HALF
OF THE CWA HAS STAYED MOSTLY SUNNY THROUGH THE DAY RESULTING IN
DESTABILIZATION OF THE ATMOSPHERE.  AREAS FARTHER WEST HAVE BEEN
UNDER A FAIR AMOUNT OF MID LEVEL CLOUDINESS WHICH HAS KEPT THE
AIRMASS A LITTLE MORE STABLE.

THROUGH THE EVENING HOURS, THE BOUNDARY SHOULD SLOWLY WORK
SOUTH ACROSS THE AREA.  EXPECT TO SEE THE GREATEST THREAT FOR
THUNDERSTORMS AND SEVERE WEATHER OVER THE EASTERN HALF OF THE CWA
ALONG THE BOUNDARY AND WILL KEEP THE HIGHEST POPS THERE.

ON SATURDAY, THE FRONT SHOULD MOVE TO THE SOUTH OF THE AREA BEFORE
BECOMING STATIONARY JUST TO THE SOUTH.  THE NAM MODEL SHOWS
INCREASING SOUTHERLY LOW LEVEL FLOW WHICH RESULTS IN THE FRONT
LIFTING NORTH A LITTLE INTO THE SOUTHWEST CORNER OF THE CWA.  HAVE
INCREASED POPS IN THAT AREA SAT AFTERNOON AND EVENING AS AN IMPULSE
NOW OVER THE DESERT SOUTHWEST SHOULD BE APPROACHING THE REGION.
OUTFLOW FROM THUNDERSTORMS FROM THIS COMPLEX SHOULD PUSH THE FRONT
FARTHER SOUTH FOR SUNDAY.  THERE SHOULD STILL BE ENOUGH INSTABILITY
AROUND TO THE NORTH OF THE FRONT TO GIVE A CHANCE FOR THUNDERSTORMS
ON SUNDAY AFTERNOON SO WILL LEAVE CHANCES GOING THEN.

DAYS 3-7...
COULD HAVE SOME REMNANT ELEVATED TSTORM ACTIVITY SUNDAY NIGHT NORTH
OF THE FRONT SO KEPT THE SLGT POPS WE HAD GOING OVER THE SOUTHERN
HALF OF THE CWA. THE ECMWF AND GFS LOOK COOL FOR MONDAY WITH EAST OR
SOUTHEAST UPSLOPE FLOW AND HIGH 850 AND 700 RH OVER WESTERN KANSAS.
MODELS ALSO HINT AT BRINGING SHORTWAVE ENERGY ACROSS KANSAS ON
MONDAY SO SOME WIDELY SCATTERED SHOWERS CANT BE RULED OUT. DID NOT
MAKE MUCH CHANGE TO TUESDAY AND WEDNESDAY OTHER THAN TO INCREASE
POPS TUESDAY NIGHT. LOOKS LIKE FRONT WILL RETURN NORTH ON TUESDAY
NIGHT AS UPPER WAVE PASSES BY TO THE NORTH, THEREBY INTENSIFYING THE
LLJ. IN ADDITION, SOME UPPER JET DYNAMICS MAY BE IN PLAY WITH RIGHT
REAR OF UPPER JET MOVING ACROSS. OTHERWISE, SOME AFTERNOON TSTORMS
ARE POSSIBLE TUESDAY AND WEDNESDAY WITH LEE TROF SETTING UP OUT WEST
BENEATH WEAK WSW FLOW ALOFT. THE LATEST RUN OF THE GFS IS NOW
BACKING OFF ON THE END OF WEEK FRONTAL PASSAGE AND INSTEAD BUILDS A
RIDGE OVER THE PLAINS. AM HAVING MY DOUBTS AS TO WHETHER THIS FRONT
WILL MATERIALIZE. SO WILL KEEP TEMPS IN THE 90S TOWARD THE END OF
THE WEEK, WITH CHANCES FOR ISOLATED STORMS ALONG THE LEE TROF.
SILENT POPS SEEM THE MOST REASONABLE WAY TO COVER AT THIS POINT
CONSIDERING IT IS THE DAY 6 AND 7 TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  87  64  85 /  30  40  40  20
GCK  65  85  63  85 /  30  40  40  20
EHA  63  85  61  80 /  30  50  50  20
LBL  68  85  64  83 /  30  50  50  20
HYS  65  85  63  84 /  50  20  20  10
P28  73  92  68  87 /  30  40  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GERARD/LACY
Hazardous weather outlook, Aug 19, 4:47 AM CDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
447 AM CDT FRI AUG 19 2005

KSZ030-031-043>046-061>066-074>081-084>090-201000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
447 AM CDT FRI AUG 19 2005 /347 AM MDT FRI AUG 19 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS...SOUTH CENTRAL KANSAS...CENTRAL KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEATING AND THE APPROACH OF A COOL FRONT AND UPPER
DISTURBANCE SHOULD ALLOW AT LEAST WIDELY SCATTERED THUNDERSTORMS
TO DEVELOP LATE THIS AFTERNOON AND EVENING. THE CHANCE FOR SEVERE
WEATHER WILL BE SMALL HOWEVER. THE MOST LIKELY TIME FOR THUNDERSTORMS
WILL BE AFTER 3 PM IN THE HAYS AREA AND PERHAPS AS FAR AS GARDEN
CITY AND DODGE CITY BY 6 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COOL FRONT WILL SLIDE SOUTH INTO NORTHERN OKLAHOMA LATE TONIGHT
AND SATURDAY. EVEN THOUGH HIGH TEMPERATURES ON SATURDAY WILL BE
COOLER THAN FRIDAYS HIGHS, THE ATMOSPHERE WILL BECOME UNSTABLE
ENOUGH TO SUPPORT THUNDERSTORMS. ANY THUNDERSTORM THAT DEVELOPS
LATE SATURDAY AND SATURDAY EVENING COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 19, 3:55 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             5 NE MCCRACKEN          38.63N 99.50W
08/19/2005  1.00 INCH        RUSH               KS   PUBLIC

&&

LRUTHI
Local storm report, Aug 19, 4:10 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             7 S TIMKEN              38.37N 99.18W
08/19/2005  1.00 INCH        RUSH               KS   PUBLIC

&&

LRUTHI
Local storm report, Aug 19, 4:16 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             6 WNW SCHOENCHEN        38.75N 99.43W
08/19/2005  1.00 INCH        ELLIS              KS   TRAINED SPOTTER

            WIND GUSTED TO NEAR 50 MPH.

&&

LRUTHI
Local storm report, Aug 19, 7:06 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
706 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             21 N LAKIN              38.24N 101.26W
08/19/2005  0.88 INCH        KEARNY             KS   PUBLIC

0648 PM     TSTM WND GST     21 N LAKIN              38.24N 101.26W
08/19/2005  65 MPH           KEARNY             KS   PUBLIC

&&

DWATKINS
Local storm report, Aug 19, 7:16 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
716 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             20 N LAKIN              38.23N 101.26W
08/19/2005  0.75 INCH        KEARNY             KS   PUBLIC

&&

DWATKINS
Local storm report, Aug 19, 7:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
758 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             1 E COOLIDGE            38.04N 101.99W
08/19/2005  1.00 INCH        HAMILTON           KS   PUBLIC

&&

DWATKINS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:47 PM CDTSevere Thunderstorm WarningDDCHamilton43 min
Aug 19, 8:14 PM CDTSevere Thunderstorm WarningDDCClark, Ford47 min
Aug 19, 8:59 PM CDTSevere Thunderstorm WarningDDCKiowa46 min
Aug 19, 9:23 PM CDTSevere Thunderstorm WarningDDCKiowa42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.